GALVESTON, Texas - Health officials have confirmed the first death in Galveston County associated with vaping or e-cigarette use.
The Galveston County Health District says the woman, who was in her 30s, died December 29 while being treated for E-cigarette or Vaping Associated Lung Injury (EVALI). Authorities say it’s the second death in the state of Texas so far.
As of January 3, GCHD says they have received four other confirmed or probable cases in patients hospitalized with EVALI.
Back in September, Galveston County health officials said a young man, between 18-22, was the areas first to be hospitalized with a serious lung illness after using e-cigarette products.
Hundreds of cases of lung illness associated with vaping and e-cigarette use were reported across the country in 2019.
“It’s a very serious public health threat. And we would encourage people to avoid using vaping products. If at all possible. It’s just not a good time to be vaping in the United States today because these products can be dangerous,” said Dr. Philip Keiser with the Galveston County Health District.
Dr. Keiser believes THC vaping was involved in the woman’s case but said contrary to popular belief, only about 50 percent of vaping illnesses are THC related.
According to the CDC, vitamin E should not be added to e-cigarette or vaping products.
“It seems to be that its not so much the THC but what you need to put into the solution to make the THC soluble so you can smoke it through a vaping device,” said Keiser.
In the state of Texas, there have been more than 270 cases. Patients range in all ages, but Dr. Keiser said some folks may be more susceptible.
“The most recent data coming out from the CDC suggests that actually older people are more likely to have bad reactions. People with heart disease, people with diabetes, people with lung disease already are more likely to suffer severe consequences already but there certainly have been kids who have gotten very sick,” said Keiser.
Last month, the FDA issued new regulations.
“It will be illegal to sell them in the US except for nicotine flavor and menthol flavor and the reason why is those two don’t require any type of carrier which has been associated with the lung disease,” Keiser said.
Authorities said adults who continue to use an e-cigerattes or vaping products should monitor themselves for symptoms like coughing, shortness of breath, chest pain, nausea, vomiting, stomach pain, diarrhea, fever, chills or weight loss.
Anyone who experiences those types of symptoms should contact a doctor immediately.